I made this printable handout for my Mutual Assistance Group as I realized one day I did not really know the differences between the Over the Counter Pain Relievers. This is a combination of information from a few different websites. Different websites had different maximum dosage recommendations, but my personal plan is to go with the lowest of the ranges.

Disclaimer: I am not a doctor and this is not medical advice.

Most of this information came from here (I don’t want people to think this is my original work – I just put a bunch of stuff other people did into a PDF):

https://www.verywellhealth.com/what-is-the-difference-between-motrin-and-advil-770459


Properties of Pain Relievers

Each of these popular pain relievers has both benefits and risks. While their general function is more or less that same—to alleviate pain—their mechanism of action and indications for use do vary.

The reasons for using them can include some or all of the following:

  • To relieve a headache
  • To treat fever
  • To alleviate pain, swelling, and stiffness in joints or muscles
  • To relieve pain from injury
  • To lessen some of the symptoms of allergies, colds, or the flu

The choice of drugs depends largely on the condition(s) you need to treat and the potential problems that may prevent you from using a particular product.

The products themselves can be divided into four drug classes:

  • Acetaminophen
  • Aspirin
  • Ibuprofen
  • Naproxen sodium

Ibuprofen, naproxen sodium, and aspirin are all non-steroidal anti-inflammatory drugs (NSAIDs) with a similar mechanism of action. You shouldn’t combine NSAIDs as that can increase the likelihood of side effects. Serious risks of NSAIDs (with the exception of aspirin) include an increased risk of heart attack or stroke.

NSAIDs work by blocking certain proteins, called COX-1 and -2 enzymes, outside of the central nervous system (CNS) and at the site of damaged tissues. COX enzymes are involved in the inflammatory process, so blocking them counters inflammation and the pain it can cause.

Meanwhile, acetaminophen has a mechanism of action that is not fully understood. It’s suspected of targeting a protein that sometimes called COX-3 but is actually a variant of COX-1.

However, it blocks the protein inside the CNS, not outside of it like NSAIDs. This crucial difference means that acetaminophen isn’t effective for inflammation-related problems, such as sprains.

https://healthblog.uofmhealth.org/sites/consumer/files/2016-07/UMH_C_OVC%20MEDS%401x%20V3.jpg

Motrin and Advil (Ibuprofen)

Motrin and Advil are two of the best-known brand names of ibuprofen, which is also marketed under other names. It is used to treat pain, fever, and inflammation, and is commonly used to alleviate the symptoms of a migraine, menstrual cramps, or rheumatoid arthritis

Ibuprofen has fewer side effects than other NSAIDs but can cause heartburn and a rash. It should be avoided in people with kidney or liver problems and may increase the risk of hypertension (high blood pressure) and heart attack if taken excessively.

Best for: Hangover (there you go!), menstrual cramps, sore or injured muscles, sinus pain, earaches, and toothaches

Not great for: Chronic headache

The recommended dose is 200mg or 400mg every four to six hours. However, for arthritis you may need to treat with a slightly higher dose of 300mg to 800mg three or four times daily. If pain persists for more than three days, speak with your physician.

Parents should make sure their child takes these medications with food or water. You should not exceed five doses of acetaminophen in 24 hours. The correct dose for acetaminophen is 6.5mg/lb. The correct dose for ibuprofen is 4.5mg/lb. consult your pediatrician if your child’s condition does not improve with medication.

Ibuprofen: For your safety, do not take more than 1,200 mg in 24 hours.

Aleve (Naproxen Sodium)

Aleve is the brand name of naproxen sodium and is also marketed under other names such as Midol. It treats the same symptoms as ibuprofen, although Midol (which is marketed as a treatment for menstrual cramps) also contains caffeine and a mild antihistamine. The advantage of naproxen is that it remains in the system far longer than other NSAIDs.

Best for: Inflammation, hangover, lasting headache, arthritis

Not great for: Quick pain relief

Compared to ibuprofen, naproxen has a far higher risk of stomach ulcers. As such, it should be taken with food or avoided if you have a history of ulcers or inflammatory bowel disorders (IBD).

The recommended dose for naproxen, brands such as Aleve, is 250mg every six to eight hours, or two 500mg tablets twice a day. To avoid an upset stomach, naproxen should be taken with food.

For your safety, do not take more than 660 mg in 24 hours.

Tylenol (Acetaminophen)

Tylenol is the best-known brand name of acetaminophen. It is also marketed under other names such as Anacin and Panadol. It’s used to treat pain and fever, but it doesn’t help with inflammation.

Best for: Headaches and muscle aches

Not great for: Inflammation and joint pain

Acetaminophen is often combined with opioid pain medication to treat serious pain following surgery. It is generally safe at the recommended dose although a serious skin rash has been known to occur in some individuals.6

An overdose of acetaminophen can cause serious, sometimes fatal, damage to your liver. It’s important that you stay within the recommended dose. Acetaminophen is in a lot of combination products, so be sure to check everything you’re taking.

Unlike NSAIDs, however, the use of acetaminophen is not associated with heart attack or stroke risk. Excessive use of acetaminophen can lead to liver failure, particularly if accompanied by alcohol.

Unless directed by a physician, acetaminophen should not be used for more than 10 days. For adults, the usual dose is 325mg to 650mg every four hours; however, older adults and those with liver disease should check with their physician for appropriate dosing.

Parents should make sure their child takes these medications with food or water. You should not exceed five doses of acetaminophen in 24 hours. The correct dose for acetaminophen is 6.5mg/lb. The correct dose for ibuprofen is 4.5mg/lb. consult your pediatrician if your child’s condition does not improve with medication.

The recommended maximum per day is generally set at 4 grams (4,000 milligrams), which is the equivalent of eight extra-strength Tylenol tablets. But that dosage can still cause liver problems for some people. To be safe, aim for 3,000 milligrams or less, and be cautious of mixing multiple products containing acetaminophen, such as a pain reliever and a cold medication or a prescribed narcotic.

Aspirin (Acetylsalicylic Acid)

Aspirin, also known as acetylsalicylic acid (ASA), is marketed under the names Bayer, Bufferin, Ecotrin, and an assortment of generic versions. Aspirin is used to treat pain, fever, and inflammation.

Best for: Reducing cardiovascular risk

Not great for: Intense pain

Upset stomach is a common side effect of aspirin. Stomach ulcers and gastrointestinal bleeding can occur.8 This happens most often in older people, those who drink alcohol, take other NSAIDs, or are on blood thinners.

Aspirin should be avoided in children with fever due to the risk of Reye’s syndrome (a form of encephalopathy).

Unlike other NSAIDs, aspirin is not associated with heart attack risk. In fact, it is often taken on a daily basis to reduce the risk of heart attack and stroke, particularly in people considered to be at high risk.

If taken during a heart attack, aspirin can significantly reduce the chance of death. On the other hand, it should not be taken if you are having a stroke as strokes are often caused by the rupture of a vein (rather than by blockage). As such, aspirin can make a stroke worse by promoting bleeding.

For your safety, do not take more than 4,000 mg in 24 hours.

Resources

This is a great chart that can be found in PDF form here: https://www.getreliefresponsibly.com/sites/getreliefresponsibly_us/files/adult_dosing_chart.pdf

A few other great links are:

https://www.webmd.com/pain-management/guide/pain-relievers

https://www.healthline.com/health/pain-relief/otc-anti-inflammatories#uses

 Save as PDF
close

Welcome American Partisans!

Sign up to receive articles daily

We don’t spam! Read our privacy policy for more info.

Liked it? Take a second to support us on Patreon!